Illinois, 2014

Damaging Wind in Illinois, March 31, 2014

March 31, 2014 · NWS PAH · 1 event in 1 county or zone

A line of rain showers and isolated thunderstorms moved east within a zone of strong southerly low level winds. The activity was supported by a 500 mb shortwave trough moving east across the Plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A line of rain showers and isolated thunderstorms moved east within a zone of strong southerly low level winds. The activity was supported by a 500 mb shortwave trough moving east across the Plains. The low levels of the atmosphere were very dry, with surface relative humidity near 30 percent. Little if any rain reached the ground. The Carbondale airport only reported a trace of rain. Conditions were favorable for dry microbursts. An isolated microburst occurred northeast of Pinckneyville in Perry County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 31, 2:23 PM CST, 3 hours 17 minutes earlier.

Area forecast discussion, Mar 31, 2:23 PM CST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
323 PM CDT Mon Mar 31 2014

.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
Issued at 315 PM CDT Mon Mar 31 2014

The main story through the short term will be a frontal boundary
that will meander across the forecast area. Although this front
will bring chances of precipitation through the short term...the
primary issues with heavy rainfall and thunderstorms will be
during the long term /see long term discussion below/.

During the night tonight...a moderately strong 500 mb shortwave
trough will pass by to our north. This trough will nudge a weak
cold frontal boundary southeast to about the Ohio River by 12z.
Regional radars and lightning detection systems indicate a narrow
band of broken showers and storms has been slowly moving east
across Missouri today. This band has been holding together fairly
well. The location of the precip correlates well with the 850 mb
instability axis and 850 mb low level jet. As this system slides
east...expect scattered showers to arrive across our region this
evening. Precip will diminish after 06z as the 500 mb shortwave
moves northeast.

On Tuesday...the surface front will become stationary in the
vicinity of the Lower Ohio Valley and se Missouri. Despite the
proximity of the front...the atmospheric column is forecast to dry
out in the subsident region behind the departing shortwave trough.
Some moisture will return late in the day...but the forecast will
remain dry through the daytime hours. Temps will be very similar
to today in the south...but sw Indiana and parts of srn Illinois
will be cooler since they will be north of the front.

On Tuesday night...the front will inch back north as a warm front.
Deep southwest flow over the front will bring a gradual increase
in moisture. Elevated showers and storms may develop during the
night...primarily along and north of the front. The models remain
in good agreement that most of the activity will be along and
north of Interstate 64. Little if any precip will occur along the
Tennessee border.

On Wednesday...the front will slowly drift north of the forecast
area. The models appear a little too high with pops and
qpf...since the forecast area will be warm sectored. Upper level
support will be lacking until the long term period.
Therefore...forecast pops will be in the chance category for
Wednesday.

Through the short term period...forecast temps will be fairly
close to gfs/nam mos guidance in the south. Temps in the north
/southwest Indiana and parts of southern IL/ will be a little
more of a challenge...since the front will be located over that
area.

.LONG TERM /Wednesday night through Monday/...
Issued at 315 PM CDT Mon Mar 31 2014

The extended portion of the forecast period begins with a broad low
amplitude ridge aloft, with a low level warm frontal zone arc across
the northern 1/3 of the WFO PAH forecast area (I-64 corridor in
Southern IL/Southwest IN). Although this warm frontal zone and warm
conveyor belt becomes somewhat semi-permanent across the area until
the cold front sweeps in from the west on Friday. Periodic shortwaves
will move across this warm frontal boundary, initiating organized
convection, cell training, and intermittent severe weather
potential.

The exact timing and eventual location of the warm frontal zone may
wobble by as much as 25-50 nautical miles during the next 4-8
numerical model runs. This will play a little havoc with the
enhanced zone of rainfall across the area, complicated by the
intrusion of storm segments with heavy rain outpacing the general
area of heavy rain. For now, the focus with this extended package
has been biased toward the latest GFS run vs. the model consensus
and previous forecast package.

For collaboration/coordination purposes, adjusted QPF (rainfall)
downward toward more conservative values. However, there is a good
likelihood that a few areas, especially in the vicinity of the warm
front may see flood/flash-flood producing rainfall. Will make a
decision around press time whether or not to issue a special weather
statement or hydrological outlook to address heavy rain/flooding
potential. Regardless, both the mention of heavy rain and severe
thunderstorm potential (more closely tied to the warm/cold frontal
locations Wednesday through Friday) will be placed in the Hazardous
Weather Outlook.

Temperatures were biased warmer for the GFS, while dewpoints lean
closer to the ECMWF through Day 6 or Day 7. All other elements lean
closer to the NAM/GFS guidance.

&&

.AVIATION...
Issued at 1236 PM CDT Mon Mar 31 2014

High cloudiness will increase this afternoon...but the main
aviation concern through 00z will be gusty south winds. Winds will
gust to around 20 knots at all sites. A period of mid level
cloudiness this evening will lower cigs to around 10k feet at
times. Could not rule out an isolated shower at the taf
sites...but no significant effects on cigs/vsbys are expected.
Clouds will decrease after 08z...and winds will shift into the
west to northwest as a cold front passes.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

SHORT TERM...MY
LONG TERM....Smith
AVIATION...MY
Hazardous weather outlook, Mar 31, 3:07 PM CST, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
407 PM CDT MON MAR 31 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
407 PM CDT MON MAR 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PERIODIC ROUNDS OF THUNDERSTORMS IS FORECAST FROM TUESDAY NIGHT
THROUGH FRIDAY. THERE STILL SOME UNCERTAINTY IN THE FORECAST
MODELS AS TO SPECIFIC LOCATIONS FOR PERSISTENT HEAVY RAIN AND
POCKETS OF STRONG TO SEVERE STORMS. HOWEVER...BETTER CHANCES FOR
SEEING STRONG TO SEVERE STORMS AND HEAVY RAINFALL COULD OCCUR WEDNESDAY
AFTERNOON AND NIGHT...WITH THE BEST CHANCES THURSDAY AFTERNOON AND
EVENING. LARGE HAIL...DAMAGING WINDS AND HEAVY RAINFALL WILL BE
THE PRIMARY HAZARDS.

AS OF THE ISSUANCE OF THIS OUTLOOK...THE STORM PREDICTION CENTER
HAS A SLIGHT RISK OF THUNDERSTORMS FORECAST FOR LOCATIONS
GENERALLY WEST OF INTERSTATE 57 IN SOUTHERN ILLINOIS AND
INTERSTATE 55 IN SOUTHEAST MISSOURI WEDNESDAY NIGHT. THIS AREA
EXPANDS EASTWARD TO INCLUDE THE PURCHASE AREA OF WEST KENTUCKY TO
THE LAND BETWEEN THE LAKES ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THURSDAY...AND
POSSIBLY WEDNESDAY NIGHT.

SMITH

The radar

The Paducah radar (KPAH), 124 km away, was scanning. The volume nearest the first event began at 23:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Perry

When
March 31, 5:40 PM CST
Where
Perry County, 5 mi ENE of Pinckneyville
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
38.108, -89.295

A utility pole was snapped, and another pole was leaning.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 501423.